Alert archive / Utah / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Aug 21, 2018, 2:45 AM MDT. It took effect at Aug 21, 2018, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2018, 2:45 AM MDT (08:45 UTC)
- In effect from
- Aug 21, 2018, 12:00 PM MDT
- Expired
- Aug 21, 2018, 7:46 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
652 WGUS65 KSLC 210845 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Salt Lake City UT 245 AM MDT Tue Aug 21 2018 UTZ010-012-013-020-021-517-518-212300- /O.NEW.KSLC.FF.A.0002.180821T1800Z-180822T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell- South Central Utah-Glen Canyon Recreation Area/Lake Powell- Central Mountains-Southern Mountains- Including the cities of Scofield, Price, Castle Dale, Emery, Green River, Hanksville, Kanab, Escalante, Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon 245 AM MDT Tue Aug 21 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Salt Lake City has issued a * Flash Flood Watch for much of the area east of I-15 and south of highway 40. This includes Zion National Park, Capitol Reef National Park and Glen Canyon Recreation Area. * From noon MDT today through this evening * Numerous showers and thunderstorms are forecast to develop along the spine of the mountains and across the eastern Utah valleys today. This activity has the potential to bring heavy rainfall. * Flash Flooding is a significant concern near burn scars, slick rock, slot canyons and normally dry washes. Flooding and debris flows may impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
2 follow-up statements
035 WGUS65 KSLC 212055 FFASLC Flood Watch National Weather Service Salt Lake City UT 255 PM MDT Tue Aug 21 2018 UTZ010-012-013-020-021-517-518-220400- /O.CON.KSLC.FF.A.0002.000000T0000Z-180822T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell- South Central Utah-Glen Canyon Recreation Area/Lake Powell- Central Mountains-Southern Mountains- Including the cities of Scofield, Price, Castle Dale, Emery, Green River, Hanksville, Kanab, Escalante, Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon 255 PM MDT Tue Aug 21 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... The Flash Flood Watch continues for * Portions of central Utah and southern Utah, including the following areas, in central Utah, Castle Country, Central Mountains, San Rafael Swell, and Wasatch Plateau/Book Cliffs. In southern Utah, Glen Canyon Recreation Area/Lake Powell, South Central Utah, and Southern Mountains. * Until 10 PM MDT this evening * Numerous showers and thunderstorms will continue through the evening hours along the spine of the mountains and across the eastern Utah valleys. This activity has brought and will continue to bring heavy rainfall. * Flash Flooding is a significant concern near burn scars, slick rock, slot canyons and normally dry washes. Flooding and debris flows may impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
800 WGUS65 KSLC 220146 FFASLC Flood Watch National Weather Service Salt Lake City UT 746 PM MDT Tue Aug 21 2018 UTZ010-012-013-020-021-517-518-220300- /O.CAN.KSLC.FF.A.0002.000000T0000Z-180822T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell- South Central Utah-Glen Canyon Recreation Area/Lake Powell- Central Mountains-Southern Mountains- Including the cities of Scofield, Price, Castle Dale, Emery, Green River, Hanksville, Kanab, Escalante, Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, and Bryce Canyon 746 PM MDT Tue Aug 21 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Utah and southern Utah has been cancelled. The threat for heavy rain and flash flooding has ended, although showers and isolated thunderstorms will continue through the remainder of the evening hours. $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 10:07 PM MDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 20, 10:07 PM MDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1007 PM MDT Mon Aug 20 2018 .SYNOPSIS...A series of mid level disturbances working through the moisture air mass across the forecast area will trigger scattered showers and thunderstorms through midweek. A ridge of high pressure will build over the Great Basin and bring dry conditions back to area during the latter half of the week. && .SHORT TERM (Through 12Z Thursday)...The last area of active convection extends from central Utah then east-northeast into northeast Utah this evening. This convection should move quickly out of the forecast by around midnight. Still looking at weak instability as evidenced by the development of light showers across portions of western Utah this evening. The best forcing to support convection appears to be just off the southwest tip of Utah this evening. Suspect that a couple of storms could drift in southwest Utah overnight through early Tuesday, though none of these look to be strong at this time. Farther north the convection will likely remain as weak showers in the absence of any well defined lifting mechanism. Tuesday could turn into a rather active afternoon/evening for convection across much of the state. Two things to look for will be the morning cloud cover and any dynamic features rotating out of the upper trough over the northern Rockies/Pacific Northwest. Less morning cloud cover would allow for fairly strong surface heating and more instability in the air mass heading into the afternoon. At that point increased dynamic lift would likely lead to rapid and potentially deep convection, especially across northern/central Utah where the dynamic support would be the strongest. Another consideration would be a somewhat weaker mean layer flow. The late afternoon/evening convection today turned from wind to heavy rain producers. Tuesday should see heavy rain again, with the slower storm movement bringing the potential for flash flooding into the picture. Heading into Wednesday the synoptic situation looks to be fairly similar to Tuesday. Drier air will begin to work across far northern/western Utah late in the day which would signal a decrease in convection from the west. Eastern, central and southern Utah will remain active with the flash flood threat remain somewhat elevated through early evening. .PREVIOUS LONG TERM (After 12Z Thursday)...By Thursday, the trough's axis will be over eastern Utah allowing for westerly flow aloft to bring drier air into the CWA. This will lower PoPs across the state Thursday with the only mentionable precip expected over southern Utah. The dry air will continue through the end of the week/into next weekend allowing for lowered PoPs and slightly warmer temps Thursday-Sunday. By Monday, the global models are modestly in agreement of a mid/upper level trough approaching from the PacNW. Simultaneously, a southern branch of the PFJ is expected to move NE from SoCal into Utah. These two features will provide a moisture surge into the CWA early next week. The timing/strength of the system is still uncertain at time, therefore just slightly increased PoPs for Monday are included with this forecast package. && .AVIATION...Increasing northerly winds over the Great Salt Lake will likely weaken as they move into the terminal area after midnight. Showers currently expanding across the Salt Flats could reach the terminal later tonight. These showers will have little impact other than to bring light rain to the area. The moisture air mass across northern Utah will fuel another round of showers and thunderstorms on Tuesday. Suspect that impacts from the convection will hold off until afternoon, and will continue into the early evening. && .PREVIOUS FIRE WEATHER...A low pressure system over the Pacific Northwest has allowed for a southwesterly flow aloft downstream across the forecast area. Moisture within this flow is beginning to increase this afternoon, allowing for high based showers and dry thunderstorms mainly across the north. In addition, with very dry low levels critical fire weather conditions will continue across portions of northwest and west central Utah through this evening. Moisture is expected to quickly increase from the south tonight, bringing a greater threat of showers and thunderstorms capable of producing wetting rains. Rainfall may be locally heavy across portions of central and southern Utah. This moisture will remain in place into the day Wednesday before a drier westerly flow develops for the latter portion of the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/AVIATION...CONGER LONG TERM...BONNETTE FIRE WEATHER...SEAMAN For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 20, 4:27 AM MDT, 22 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 427 AM MDT Mon Aug 20 2018 UTZ001>016-019>021-517-518-WYZ021-211030- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 427 AM MDT Mon Aug 20 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight An increasing southwest flow combined with low relative humidity will produce critical fire weather conditions over west central Utah this afternoon and evening. With the first in a series of upper level disturbances crossing the northern Great Basin, scattered showers and thunderstorms can be expected this afternoon. Gusty winds will be possible with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moisture will increase across the region on Tuesday, and then remain in place on Wednesday, supporting shower and thunderstorm potential. The storms may produce heavy rain, and as such, there will be a potential for flash flooding, especially across flood prone areas such as slot canyons, dry washes, and burn scars. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:38 AM MDT | Special Weather Statement | SLC | Sanpete | 37 min |
| Aug 21, 11:41 AM MDT | Special Weather Statement | SLC | 49 min | |
| Aug 21, 11:47 AM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 21, 11:59 AM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 21, 12:01 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 21, 12:09 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 21, 12:21 PM MDT | Special Weather Statement | SLC | 39 min | |
| Aug 21, 12:38 PM MDT | Special Weather Statement | SLC | Kane | 52 min |
| Aug 21, 12:47 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 21, 12:56 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 34 min |
| Aug 21, 12:59 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 21, 1:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Aug 21, 1:21 PM MDT | Special Weather Statement | SLC | 39 min | |
| Aug 21, 1:29 PM MDT | Special Weather Statement | SLC | Garfield | 46 min |
| Aug 21, 1:30 PM MDT | Special Weather Statement | SLC | Emery | 45 min |
| Aug 21, 1:58 PM MDT | Special Weather Statement | SLC | 47 min | |
| Aug 21, 2:00 PM MDT | Special Weather Statement | SLC | Sevier | 45 min |
| Aug 21, 2:39 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Aug 21, 3:50 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 21, 5:11 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
Nearby
Flash Flood Watches in Utah, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.